Michigan, 2004Tornado and Hail in Michigan, June 13, 2004
June 13, 2004 · NWS GRR · 4 events in 2 counties and zones
3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- $45,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 9:55 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 13, 9:55 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT SUN JUN 13 2004
.UPDATE...
OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI
IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE
WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL
CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z.
ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL
GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO
WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE
FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE
GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO
STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO
30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE
FCST SOUNDINGS.
&&
.GRR...NONE.
&&
MEADE
Hazardous weather outlook, Jun 13, 8:25 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 13 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
925 AM EDT SUN JUN 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A
MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS
TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS
THAT DO FORM.
THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS
LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE
STORMS.
IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A
PROBLEM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96
AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY
MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION...
WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY
RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY.
MJS MEADE
In the hours before
Special weather statement, Jun 13, 12:07 PM EST, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
93Hail, Montcalm
- When
- June 13, 12:30 PM EST
- Where
- Montcalm County, Gowen
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.250, -85.300
The broadcast media reported one and three quarters inch diameter hail in Gowen.
Hail, Kent
- When
- June 13, 12:41 PM EST to 12:43 PM EST
- Where
- Kent County, Central Portion
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.000, -85.533
Amateur radio operators reported one to one and three quarters inch diameter hail fell two to three miles west of Gowen.
Tornado, Montcalm
- When
- June 13, 1:05 PM EST
- Where
- Montcalm County, Stanton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.300, -85.083
A very weak F0 tornado touched down very briefly in an open field one mile northeast of Stanton in central Montcalm county. Very minor damage was noted to trees on a fence row as the tornado dissipated. The tornado dissipated about ten seconds after forming.
Hail, Montcalm
- When
- June 13, 1:27 PM EST
- Where
- Montcalm County, Vestaburg
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.400, -84.917
Three quarters inch hail was reported by law enforcement four miles southwest of Vestaburg.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, June 13 to 14, 2004$1.1 million · 3 events
- Tornadoes and Hail in Michigan, June 13, 2004$172,000 · F1 · 6 events
- Tornado and Flash Flooding in Ohio, June 13, 2004$115,000 · F1 · 11 events
- Tornado and Flooding in Ohio, June 13, 20041 injured · $44,000 · F1 · 21 events
- Hail and Lightning Strikes in Georgia, June 13, 20041 injured · $250,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, June 13, 2004$146,000 · 1 in hail · 19 events
- Flash Flood and Hail in Tennessee, June 13, 2004$138,000 · 1.75 in hail · 14 events
- Tornadoes and Hail in Michigan, June 13, 2004$35,000 · F1 · 18 events
- Damaging Wind in Kentucky, June 13, 2004$100,000 · 65 kt wind · 1 event
- Flood in Nebraska, June 13 to 17, 2004$100,000 · 1 event
- Lightning Strike in Louisiana, June 13, 2004$75,000 · 1 event
- Lightning Strike in Alabama, June 13, 20043 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411231, 5411232, 5411230, 5411233.